Iowa, 2021Tornadoes and Damaging Winds in Iowa, December 15, 2021
December 15, 2021 · NWS OAX · 22 events in 5 counties and zones
A low pressure system brought strong (both thunderstorm, and non-thunderstorm) winds, tornadoes, dust, snow, and record temperatures into eastern Nebraska and western Iowa. The event was determined to be a derecho meeting the criteria of wind damage.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought strong (both thunderstorm, and non-thunderstorm) winds, tornadoes, dust, snow, and record temperatures into eastern Nebraska and western Iowa. The event was determined to be a derecho meeting the criteria of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 15, 11:40 AM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Dec 15, 11:40 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1140 AM CST Wed Dec 15 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 401 AM CST Wed Dec 15 2021
.Synopsis:
A highly impactful weather system is set to affect the entire
forecast area today, with prolonged damaging winds gusts, areas of
extreme fire danger, severe weather, and brief whiteout conditions
all being possible hazards.
Today:
Water vapor imagery this morning places a very progressive,
neutrally-tilted upper trough over the Intermountain West, with
broad southwesterly flow at the all levels over the central CONUS.
This trough is expected progress to the lee of the Rockies by late
morning, beginning a rapid deepening process throughout the day. A
surface center of low pressure is expected to develop and travel
from the Nebraska Panhandle across northern Nebraska/souther
South Dakota, dragging a very strong dryline ahead of a cold front
to the west of it. As the system deepens, the mid/upper flow is
expected to become negatively-tilted, inducing strong moisture
flux into the area and general warm air advection as extremely
strong wind fields in the lower levels develop as the system
deepens. Deep mixing and extremely impressive low-level winds are
going to allow for efficient momentum transfer to the surface.
Wind gusts values are expected to land in the 60 to 75 mph range
this afternoon, with the strongest winds being associated with a
southwest to westerly sting jet that wraps around the dry conveyor
belt. Power outages, damage to trees/power poles/potentially
structures, and hazardous travel conditions for any vehicles are
expected. To put this system in context, the large majority of
fields available (such as surface temperatures, sustained winds,
and gust) are at the very top of the ECMWF model reanalysis for
this time of year; going back 20 years.
The next piece of the hazard puzzle comes in the form of extreme
fire danger, associated with the strong winds and low relative
humidity values behind the dryline. As the dryline passes through
the area, portions of southeast Nebraska are going to see dewpoints
fall by as much as 44 degrees over the course of an hour or two.
Arcing power lines and sparks from vehicles or machinery could serve
as a source of ignition while winds gust to over 70 mph in spots
collocated with minimum relative humidity values as low as 12%. The
main are of concern for extreme and uncontrollable fire behavior is
generally south of a line from Columbus to Harlan, and also has Red
Flag Warning in place beginning at noon.
With the strong moisture flux ahead of the dry line, dewpoints ahead
of the surface low and dryline top out in the low-to-upper 50's
assisting MLCAPE values reach values as high as 900 J/kg in far
northeastern Nebraska, with bulk shear values well upwards of 60
kts. Current CAM runs indicate that the main convective mode will
take the form of a line of showers and storms along the main
boundary, reinforcing the primary wind threat. Sufficient
curvature exists in the low-level hodographs to support a tornado
threat embedded in the main line of storms as well, with the main
area of concern being in northeastern Nebraska into north-central
Iowa. A lower-probability scenario is the possibility of a more
discrete, quick-moving tornadic supercell or two where the main
pressure falls are expected with the advancement of the surface
low. The main failure mode of the latter scenario will be the
difficulty that a consistent updraft will be sustained despite the
very strong shear and entrainment. The main timeframe for severe
weather in the CWA will be from 2 to 7 PM.
A complicating factor to the forecast associated with the wraparound
moisture will come in the form of snow along the backside of the
surface low, where wind speeds will still be strong as much cooler
temperatures push south; introducing the possibility of brief
whiteout conditions. The chances for this happening currently look
to stay north of a line from Albion to Pender. These rapid-onset
whiteout conditions are often accompanied by a flash freeze of road
temperatures, creating extremely hazardous travel conditions if
they manifest. The main timeframe for this hazard looks to be from
5 to 9 PM.
The overall weather even is expected to wind down late this evening
into the overnight hours, with wind gusts returning to sub-30 mph
speeds by sunrise.
.Thursday into Early Next Week:
Going forward into the forecast period quiet weather is expected as
the mid/upper pattern modulates between zonal to southwesterly flow.
Little chance for meaningful precipitation are forecast, as the
main weather makers miss our neck of the woods to the
north/south/east. Highs will generally stay above-average, and in
the low-to mid 40's for much of the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1134 AM CST Wed Dec 15 2021
Extremely strong wind gusts will occur this TAF period with peak
wind gusts of 50 to 60 kts. The strongest winds are expected to
occur between 22Z and 02Z. There are signals from the HRRR/RAP/FV3
that wind gusts could be stronger than forecast. A line of
thunderstorms are also forecast to move through the area this
afternoon. That line of storms will be moving quickly with speeds
up to 80 mph.
The strong winds will not end with the storms. A wind shift is
expected from the south to the southwest, and eventually to the
northwest. Severe criteria winds are expected to persist for
several hours. Ceilings may briefly drop down MVFR criteria with
the passage of the thunderstorms. Skies will quickly clear up
afterward.
There is likely not to be a typical updated afternoon general AFD.
Next update will be on the overnight. There will be an updated
aviation discussion for 00Z TAFs.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 9 PM CST this evening for NEZ011-012-
015>018-030>034-042>045-050>053-065>068-078-088>093.
Red Flag Warning until 9 PM CST this evening for NEZ050>053-
065>068-078-088>093.
IA...High Wind Warning until 9 PM CST this evening for IAZ043-055-056-
069-079-080-090-091.
Red Flag Warning until 9 PM CST this evening for IAZ069-079-080-
090-091.
&&
DISCUSSION...Petersen
AVIATION...FajmanHazardous weather outlook, Dec 15, 1:27 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
127 PM CST Wed Dec 15 2021
IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-161930-
Pottawattamie-Mills-Montgomery-Fremont-Page-Butler-Saunders-
Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-Jefferson-Gage-
Johnson-Nemaha-Pawnee-Richardson-
127 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of southwest Iowa,
east central Nebraska, and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
There are several weather threats today.
A Tornado Watch is in effect from 1 PM until 8 PM. Strong to
severe storms are likely this afternoon, including wind gusts in
excess of 70 to 80 mph with a few tornadoes possible. Storms will
develop quickly and may move up to 85 mph.
A High Wind Warning is in effect from from 12 PM Wednesday
morning through 9 PM Wednesday evening. The strongest winds are
expected to arrive by noon and beyond.
A Red Flag Warning has been issued for the afternoon and early
evening.
An intense storm system will move through the region Wednesday.
Widespread wind gusts of 50 to 70 mph are likely, with potential
for peak gusts of 75 mph. A few severe storms and dangerous fire
weather conditions are also possible Wednesday afternoon. Areas of
blowing dust may also occur with reduced visibility.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong winds and dangerous fire conditions will linger into the
evening, then improve shortly after midnight.
.SPOTTER INFORMATION STATEMENT...
IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-161930-
Monona-Harrison-Shelby-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-
Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-
127 PM CST Wed Dec 15 2021
This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, and northeast Nebraska.
.DAY ONE...This Afternoon and Tonight
There are several weather threats today.
A Tornado Watch is in effect from 1 PM until 8 PM. Strong to
severe storms are likely this afternoon, including wind gusts in
excess of 70 to 80 mph with a few tornadoes possible. Storms will
develop quickly and may move up to 85 mph.
A High Wind Warning is in effect from from 12 PM Wednesday
morning through 9 PM Wednesday evening. The strongest winds are
expected to arrive by noon and beyond.
An intense storm system will move through the region Wednesday.
Widespread wind gusts of 50 to 70 mph are likely, with potential
for peak gusts of 75 mph. A few severe storms are also possible on
Wednesday afternoon. Brief whiteout conditions are possible with
snow northwest of a line from Albion to Pender. Areas of blowing
dust may also occur with reduced visibility.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Strong winds will linger into the evening, then improve shortly
after midnight.
.SPOTTER INFORMATION STATEMENT...
Event by event
13 thunderstorm wind, 6 tornado, 3 high wind. Local standard time, as filed.
High Wind, Montgomery
- When
- December 15, 1:35 PM CST
- Where
- Montgomery forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.030, -95.156 (the zone’s center; the record gives no point)
Red Oak Airport measured a peak wind gust of 58 mph.
High Wind, Mills
- When
- December 15, 2:03 PM CST
- Where
- Mills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Public reported a measured peak wind gust of 60 mph.
Tornado, Mills
- When
- December 15, 4:14 PM CST to 4:23 PM CST
- Where
- Mills County, 4.4 mi WNW of Tabor
- Rating
- EF1
- Path length
- 9.97 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.920, -95.750
The tornado began in the hills and rough terrain near Pease Rd and Quigg Ave, and traveled quickly northeast along the 10 mile track, lasting approximately 9 minutes. The first few miles of the tornado track were intermittent, with occasional evidence of a narrow track of damage and some substantial damage to outbuildings and trees. The damage became much more consistent as the tornado approached US Highway 275 where it damaged several outbuildings, including destruction of a well-constructed metal buildings with wooden frame. Security camera footage at this location supported the likelihood of this being caused by a tornado due to sudden directional and vertical shifts in wind which the removal of the roof and walls was completed in only 1 to 2 seconds. The tornado track continued northeast where it caused substantial tree damage, destroyed two sheds, caused minor damage to homes and snapped numerous power poles. Even at this location where the damage footprint was relatively wide, the individual tornado vortices were small, with a significant swath of wind along its eastern flank. The tornado continued north with gradually decreasing damage intensity and sporadic nature of damage.
Tornado, Pottawattamie
- When
- December 15, 4:16 PM CST to 4:17 PM CST
- Where
- Pottawattamie County, 2.94 mi SW of Lake Manawa
- Rating
- EF0
- Path length
- 0.9 mi
- Path width
- 30 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.190, -95.890
A short-lived tornado caused minimal damage to trees in a mostly open area of the Missouri River bottom. The presence of a tornado was supported by photographic evidence taken from northeast of the track and triangulated to this approximate location. No additional tornado-driven damage was identified in the heavily forested areas southwest of the river.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:20 PM CST
- Where
- Pottawattamie County, 1.25 mi WNW of Lake Manawa
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.230, -95.870
Mesonet measured a peak wind gust of 62 mph.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:21 PM CST
- Where
- Pottawattamie County, 1.38 mi N of Lake Manawa
- Measured
- 80 kt (92 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.240, -95.850
Public reported nine loaded coal cars rolled off the track.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:24 PM CST
- Where
- Pottawattamie County, 1.04 mi W of Weston
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -95.770
Fire chief reported power lines and power poles down for about 1/4 mile.
Tornado, Pottawattamie
- When
- December 15, 4:24 PM CST to 4:27 PM CST
- Where
- Pottawattamie County, 1.73 mi SW of Weston
- Rating
- EF2
- Path length
- 2.3 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.310, -95.770
A narrow but strong tornado tracked along Road L34 through Sherwood Country Estates before ending near Juniper Road. The maximum damage was sustained to a home in Sherwood Country Estates where the narrow tornado removed the majority of a homes roof and damaged other nearby homes as well.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:29 PM CST
- Where
- Pottawattamie County, 4.16 mi E of Treynor
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.230, -95.540
Emergency manager reported a large tree on a house.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:29 PM CST
- Where
- Pottawattamie County, 4.18 mi N of Weston
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.390, -95.760
Emergency manager reported a roof blown of a house.
Tornado, Mills
- When
- December 15, 4:31 PM CST to 4:32 PM CST
- Where
- Mills County, 3.49 mi S of Henderson
- Rating
- EF1
- Path length
- 0.63 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.080, -95.440
A short-lived tornado developed on a farm where it quickly destroyed a metal building structure, flipping two trucks that were parked inside the building. The roof was flipped off of the structure and debris was distributed to the northeast. The tornado then impacted and snapped several wood power poles but did not cause any additional significant or highly focused damage.
Tornado, Pottawattamie
- When
- December 15, 4:31 PM CST to 4:36 PM CST
- Where
- Pottawattamie County, 1.25 mi WNW of Bentley
- Rating
- EF2
- Path length
- 6.7 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.390, -95.640
A narrow EF-2 tornado began producing damage near Mahogany Road and 290th St and tracked north northeast into the southeast edge of Neola and then caused intermittent damage near Railroad Highway North of Neola. The most significant damage was to a home along 290th street where the roof was removed and walls blown out. A nearby garage was moved off of its foundation and approximately 10 mature trees were all uprooted behind the home with substantial damage to hardwood trees in the front yard. The narrow nature of this tornado was evident in the damage path as nearby barns on the east side of the track had low-end damage, possibly owing to the significant forward speed of the tornado. The tornado was seen briefly by the resident before seeking shelter. A business on the southeast side of Neola also had substantial damage to large metal buildings, at least two of which were destroyed.
Tornado, Pottawattamie
- When
- December 15, 4:34 PM CST to 4:42 PM CST
- Where
- Pottawattamie County, 3.89 mi ESE of Macedonia
- Rating
- EF1
- Path length
- 9.57 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.180, -95.360
A tornado tracked from east of Macedonia to east of Oakland, causing intermittent damage to trees, outbuildings, and homes along the track.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:36 PM CST
- Where
- Pottawattamie County, 2.49 mi ESE of Chautauqua
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.260, -95.760
Council Bluffs AWOS measured a peak wind gust of 79 mph.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:38 PM CST
- Where
- Pottawattamie County, 1.73 mi SE of Underwood
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.360, -95.660
Emergency manager reported a measured peak wind gust of 80 mph.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:40 PM CST
- Where
- Pottawattamie County, 5.24 mi E of Carson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.220, -95.330
Public reported a machine shed destroyed.
Thunderstorm Wind, Shelby
- When
- December 15, 4:41 PM CST
- Where
- Shelby County, 0.52 mi E of Tennant
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.600, -95.440
Emergency manager reported that a large tree fell on a home.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:50 PM CST
- Where
- Pottawattamie County, 3.4 mi ENE of Avoca
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.500, -95.290
Mesonet station RAVI4 measured a peak wind gust of 67 mph.
Thunderstorm Wind, Pottawattamie
- When
- December 15, 4:53 PM CST
- Where
- Pottawattamie County, 4.36 mi WNW of Avoca
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 41.500, -95.430
Storm chaser reported a semi rolled over on I80.
Thunderstorm Wind, Shelby
- When
- December 15, 4:55 PM CST
- Where
- Shelby County, Harlan
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.650, -95.330
Harlan AWOS measured a peak wind gust of 72 mph.
Thunderstorm Wind, Page
- When
- December 15, 5:15 PM CST
- Where
- Page County, 0.52 mi W of Clarinda Muni Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.720, -95.030
Clarinda AWOS measured a peak wind gust of 61 mph.
High Wind, Page
- When
- December 15, 6:55 PM CST
- Where
- Page forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.739, -95.150 (the zone’s center; the record gives no point)
Clarinda AWOS measured a peak wind gust of 69 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998600, 998599, 998282, 998283, 994556, 994557, 994558, 998284, 994559, 994560, 998285, 998286, 998287, 994561, 994562, 994563, 994564, 994565, 994566, 994567, 994568, 998601.